Affordable Access

Publisher Website

Rhabdomyolysis secondary to drug interaction between atorvastatin, omeprazole, and dexamethasone

Authors
Journal
International Medical Case Reports Journal
1179-142X
Publisher
Dove Medical Press
Publication Date
Identifiers
DOI: 10.2147/imcrj.s34919
Keywords
  • Case Report
Disciplines
  • Biology

Abstract

Concomitant administration of atorvastatin, omeprazole, and dexamethasone has been shown to increase the serum concentration of serum hydroxymethylglutaryl coenzyme A which can be associated with elevation of creatine kinase and an increased risk of severe myopathy and rhabdomyolysis. In this paper, we report a case of a 60-year-old female patient with stage IV colon cancer and compromised hepatic function receiving palliative care who developed rhabdomyolysis while taking atorvastatin, omeprazole, and dexamethasone. Atorvastatin was stopped, and the dexamethasone dose was decreased. Her case was complicated by urosepsis cultures revealing an extended spectrum β-lactamase-producing strain of Escherichia coli, and she died on the second day after admission. Physicians should evaluate the risk/benefit ratio of continuing statins in palliative care patients, and pay special attention to the monitoring of patients on statins and P-glycoprotein inhibitors regardless of hepatic function.

There are no comments yet on this publication. Be the first to share your thoughts.